Virginia, 2006

Damaging Wind in Virginia, June 23, 2006

June 23, 2006 · NWS RNK · 1 event in 1 county or zone

Thunderstorm winds downed several 12 to 15 inch tree limbs.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$600
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Thunderstorm winds downed several 12 to 15 inch tree limbs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 23, 2:20 PM EST, 4 hours 20 minutes earlier.

Area forecast discussion, Jun 23, 2:20 PM EST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
320 PM EDT FRI JUN 23 2006

.SHORT TERM /TONIGHT/...
5H TROF AND ASSOCIATED COLD FRONT WILL CONTINUE DROPPING SE
TOWARD THE AREA. THE COMBO OF HIGH PWATS/STRONG INSTAB AND
CONVERGENCE ALONG PREFRONTAL TROF/OUTFLOW BOUNDARIES WILL RESULT
SCATTERED CONVECTION. SOME OF THE STORMS THIS AFTERNOON AND TONIGHT
COULD BE STRONG TO SEVERE. THE GREATEST THREAT WILL BE LOCALLY HEAVY
RAINS...GUSTY WINDS AND HAIL. AFTER SUNSET THE COVERAGE OF
CONVECTION WILL DECREASE AND SOME CLEARING MAY RESULT IN PATCHY FOG
OVERNIGHT.

&&

.LONG TERM /SATURDAY THROUGH FRIDAY/...
WILL ISSUE AN ESF TO HIGHLIGHT THE POSSIBILITY FOR HEAVY RAINS AND
FLOODING. THE POTENTIAL FOR HEAVY RAIN/FLOODING WILL INCREASE OVER
THE WEEKEND AS FRONTAL BOUNDARY STALLS OVER THE MOUNTAINS AND
DEEPENING SE FLOW DEVELOPS BY SUNDAY. TROPICAL TYPE PWATS COMBO WITH
HEATING/WEAK UPSLOPE SUGGESTS SOME TRAINING OF HEAVIER SHRA/TSRA
ESPCLY SUNDAY WHEN ONSHORE TRAJECTORY BECOMES BETTER ESTABLISHED.
FOLLOWED HPCGUIDE FOR MEDIUM RANGE WHICH WAS A BLEND OF THE 00Z
GFS/ECMWF/NCEP MEAN. UNSETTLED WEATHER WILL CONTINUE INTO EARLY NEXT
WEEK.

&&

.AVIATION...
MORNING STORMS FROM THE NEW RIVER AND GREENBRIER VALLEYS AND
ALLEGHANY HIGHLANDS HELPED BRING DOWN SOME INSTABILITIES IN THIS
AREA FOR THIS AFTERNOON. HOWEVER...HEATING AND LEFT-OVER OUT FLOW
BOUNDARIES WILL SPARK AFTERNOON CONVECTION. INSTABILITIES HIGHEST
ALONG THE NC/VA BORDER WITH HIGHEST FOCUS ALONG THE FOOTHILLS AND
INTO THE PIEDMONT. WAVES TRACKING ALONG FRONTAL BOUNDARY IN THE OHIO
VALLEY WILL ALSO PROVIDE ENERGY TO IGNITE THESE STORMS. DAMAGING
WINDS AND FREQUENT LIGHTNING WILL ACCOMPANY ANY ONE OF THESE STORMS.

AFTER SUNSET...A BRIEF BREAK TO SOME AREAS FROM THE
THUNDERSTORMS...MAINLY MOUNTAIN SITES. VFR CONDITIONS...OUTSIDE OF
THE THUNDERSTORMS. AFTER MIDNIGHT...ANOTHER WAVE ALONG THE FRONT TO
BRING CONVECTION BACK INTO THE REGION. SOME EVENING CLEARING AND
SATURATED GROUND WILL AID IN PATCHY FOG DEVELOPING.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&

KK/RCS
Hazardous weather outlook, Jun 23, 2:57 PM EST, 3 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
357 PM EDT FRI JUN 23 2006

NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-045>047-
WVZ042>045-242000-
ASHE-ALLEGHANY-SURRY-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES-
WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-
BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-CAMPBELL-
APPOMATTOX-BUCKINGHAM-MERCER-SUMMERS-MONROE-GREENBRIER-
357 PM EDT FRI JUN 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...
SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL
VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS EVENING AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE EAST ACROSS THE
REGION. SOME OF THE STORMS COULD BE STRONG TO SEVERE AND CONTAIN
LOCALLY HEAVY RAINS...DAMAGING WINDS OR HAIL INTO TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

MORE SHOWERS AND THUNDERSTORMS ARE LIKELY SATURDAY INTO EARLY
NEXT WEEK. LOCALLY HEAVY RAIN OVER ALREADY WET GROUND FROM EARLIER
THUNDERSTORMS MAY PRODUCE FLOODING CONDITIONS ALONG AREA CREEKS
AND STREAMS...POSSIBLY EVEN MAIN STEM RIVERS. PRESENT INDICATIONS
ARE THAT SOME AREAS MAY RECEIVE 2 TO 4 INCHES OF RAINFALL FROM
SATURDAY NIGHT INTO EARLY MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING OR TONIGHT.

NCZ004>006-020-VAZ043-044-058-059-242000-
STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-HALIFAX-
CHARLOTTE-
357 PM EDT FRI JUN 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...NORTHWEST NORTH CAROLINA AND SOUTH CENTRAL
VIRGINIA.

.DAY ONE...THIS EVENING AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP AHEAD OF AN
APPROACHING COLD FRONT THIS EVENING AND TONIGHT. SOME OF THE
STORMS HAVE THE POTENTIAL TO BE LOCALLY STRONG TO SEVERE WITH
HEAVY RAINS...DAMAGING WINDS OR HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ADDITIONAL SHOWERS AND THUNDERSTORMS WILL LIKELY PERSIST SATURDAY
INTO EARLY NEXT WEEK. HEAVY RAINFALL ASSOCIATED WITH THE
STRONGER...SLOW MOVING STORMS COULD PRODUCE FLOODING CONDITIONS
ALONG AREA CREEKS AND STREAMS...POSSIBLY EVEN MAIN STEM RIVERS.
PRESENT INDICATIONS ARE THAT SOME AREAS MAY RECEIVE 1 TO 3 INCHES
OF RAINFALL FROM LATE SATURDAY NIGHT INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND TONIGHT.

In the hours before

Special weather statement, Jun 23, 12:40 PM EST, 6 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
140 PM EDT FRI JUN 23 2006

NCZ018-231830-
WATAUGA NC-
140 PM EDT FRI JUN 23 2006

...STRONG THUNDERSTORMS MOVING THROUGH WATAUGA COUNTY...

AT 135 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING HEAVY RAINS AND GUSTY
WINDS...5 MILES SOUTHWEST OF BOONE...OR ABOUT OVER FOSCOE...MOVING
NORTHEAST AT 10 MPH. THE THUNDERSTORM WILL BE NEAR...LOVILL...SUGAR
GROVE AT 150 PM EDT...BOONE...AT 155 PM EDT...SILVERSTONE AT 205 PM
EDT...SANDS...RUTHERWOOD AT 215 PM EDT...MEAT CAMP AT 220 PM
EDT...DEEP GAP AT 230 PM EDT...

EXPECT RAINFALL AMOUNTS OF OVER ONE INCH PER HOUR AS WELL AS WIND
GUSTS TO 45 MPH.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

PH
Local storm report, Jun 23, 6:06 PM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
706 PM EDT FRI JUN 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     TSTM WND DMG     2 W BOONES MILL         37.12N 79.99W
06/23/2006                   FRANKLIN           VA   LAW ENFORCEMENT

            TREES DOWN NEAR CAHAS MOUNTAIN

0632 PM     TSTM WND DMG     5 SW BURNT CHIMNEY      37.05N 79.90W
06/23/2006                   FRANKLIN           VA   LAW ENFORCEMENT

            TREES DOWN BETWEEN BURNT CHIMNEY AND ROCKY MOUNT

&&

DSLEIGHT
Local storm report, Jun 23, 6:18 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
718 PM EDT FRI JUN 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             BASSETT                 36.77N 79.98W
06/23/2006  M0.75 INCH       HENRY              VA   LAW ENFORCEMENT

0655 PM     HAIL             SANVILLE                36.72N 80.07W
06/23/2006  M1.00 INCH       HENRY              VA   COUNTY OFFICIAL

0700 PM     HAIL             COLLINSVILLE            36.72N 79.91W
06/23/2006  M1.25 INCH       HENRY              VA   STORM CHASER

            HAIL COVERS GROUND

&&

DOC
Special weather statement, Jun 23, 6:40 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
740 PM EDT FRI JUN 23 2006

VAZ022-240045-
ROANOKE-
740 PM EDT FRI JUN 23 2006

SLOW MOVING THUNDERSTORMS WITH VERY HEAVY DOWNPOURS WILL BE
APPROACHING THE CITIES OF SALEM AND ROANOKE BY 7:45 PM. THESE
STORMS ARE PRODUCING VERY HEAVY RAINFALL. IN ADDITION TO
THE DOWNPOURS...DANGEROUS CLOUD TO GROUND LIGHTNING WILL
ACCOMPANY THE STORMS THROUGH THE ROANOKE VALLEY THIS EVENING.
MOTORISTS SHOULD BEWARE OF FLOODED ROADWAYS.

DOC

The radar

The Roanoke radar (KFCX), 22 km away, was scanning. The volume nearest the first event began at 23:38 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Montgomery

When
June 23, 6:40 PM EST
Where
Montgomery County, Elliston
Measured
53 kt (61 mph) estimated gust
Property damage
$600
Reported by
GENERAL PUBLIC
Coordinates
37.217, -80.233

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2006Every state in 2006This day in weather historyWarnings in Virginia, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5516268.